Responses

Download PDFPDF
CASE REPORT
Prescribing lessons from an ocular chemical injury: Vitaros inadvertently dispensed instead of VitA-POS
Compose Response

Plain text

  • No HTML tags allowed.
  • Web page addresses and e-mail addresses turn into links automatically.
  • Lines and paragraphs break automatically.
Author Information
First or given name, e.g. 'Peter'.
Your last, or family, name, e.g. 'MacMoody'.
Your email address, e.g. higgs-boson@gmail.com
Your role and/or occupation, e.g. 'Orthopedic Surgeon'.
Your organization or institution (if applicable), e.g. 'Royal Free Hospital'.
Statement of Competing Interests

PLEASE NOTE:

  • Responses are moderated before posting and publication is at the absolute discretion of BMJ, however they are not peer-reviewed
  • Once published, you will not have the right to remove or edit your response. Removal or editing of responses is at BMJ's absolute discretion
  • If patients could recognise themselves, or anyone else could recognise a patient from your description, please obtain the patient's written consent to publication and send them to the editorial office before submitting your response [Patient consent forms]
  • By submitting this response you are agreeing to our full [Response terms and requirements]

Vertical Tabs

Other responses

Jump to comment:

  • Published on:
    Replay to “Prescribing lessons from an ocular chemical injury: Vitaros inadvertently dispensed instead of VitA-POS”
    • Francesco Sbrana, Internal Medicine Fondazione Toscana Gabriele Monasterio, Via Moruzzi,1 - Pisa, Italy
    • Other Contributors:
      • Beatrice Dal Pino, Internal Medicine
      • Emilio M Pasanisi, Cardiology

    Dear Editor,
    We read with interest the report in the present Journal of Edington M. et al [1] titled “Prescribing lessons from an ocular chemical injury: Vitaros inadvertently dispensed instead of VitA-POS”.
    Erectile disfunction drugs play a role increasing levels of cyclic guanosine monophosphate (cGMP) with subsequent effects on nitric-oxide release. This condition can lead to acute angle-closure glaucoma (AACG) in case of anatomical predisposition. AACG is an ophthalmic emergency, it can lead to irreversible blindness if not identified and treated immediately and precipitating factors include certain drugs as nitrates, bronchodilators, cough mixtures, cold and flu medication, antidepressants, antihistamines and anticonvulsants [2]. Furthermore, a precedent case of AACG following sildenafil citrated therapy is also described [3].
    We would like underline that this situation could lead to more serious effects, that only the mild chemical ocular injury, in presence of ophthalmic structural diseases.

    References:
    1. Edington M, Connolly J, Lockington D. Prescribing lessons from an ocular chemical injury: Vitaros inadvertently dispensed instead of VitA-POS. BMJ Case Rep. 2018 Dec 3;11(1). doi: 10.1136/bcr-2018-227468.
    2. Murray D. Emergency management: angle-closure glaucoma. Community Eye Health. 2018;31(103):64.
    3. Ramasamy B, Rowe F, Nayak H, Peckar C, Noonan C. Acute angle-closure glaucoma following sildenafil citrate-aided sexua...

    Show More
    Conflict of Interest:
    None declared.
  • Published on:
    Replay to “Prescribing lessons from an ocular chemical injury: Vitaros inadvertently dispensed instead of VitA-POS”
    • Francesco Sbrana, Internal Medicine Fondazione Toscana "Gabriele Monasterio", Via Moruzzi 1, 56124, Pisa - Italy
    • Other Contributors:
      • Beatrice Dal Pino, Internal Medicine
      • Emilio M Pasanisi, Cardiology

    Dear Editor,
    We read with interest the report in the present Journal of Edington M. et al [1] titled “Prescribing lessons from an ocular chemical injury: Vitaros inadvertently dispensed instead of VitA-POS”.
    Erectile disfunction drugs play a role increasing levels of cyclic guanosine monophosphate (cGMP) with subsequent effects on nitric-oxide release. This condition can lead to acute angle-closure glaucoma (AACG) in case of anatomical predisposition. AACG is an ophthalmic emergency, it can lead to irreversible blindness if not identified and treated immediately and precipitating factors include certain drugs as nitrates, bronchodilators, cough mixtures, cold and flu medication, antidepressants, antihistamines and anticonvulsants [2]. Furthermore, a precedent case of AACG following sildenafil citrated therapy is also described [3].
    We would like underline that this situation could lead to more serious effects, that only the mild chemical ocular injury, in presence of ophthalmic structural diseases.

    References:
    1. Edington M, Connolly J, Lockington D. Prescribing lessons from an ocular chemical injury: Vitaros inadvertently dispensed instead of VitA-POS. BMJ Case Rep. 2018 Dec 3;11(1). doi: 10.1136/bcr-2018-227468.
    2. Murray D. Emergency management: angle-closure glaucoma. Community Eye Health. 2018;31(103):64.
    3. Ramasamy B, Rowe F, Nayak H, Peckar C, Noonan C. Acute angle-closure glaucoma following sildenafil citrate-aided sexua...

    Show More
    Conflict of Interest:
    None declared.
  • Published on:
    Using all capital may not be safer

    This prescribing-dispensing error is unusual in that no-one spotted the obvious mistake. Superficially it would seem that recommending that handwritten prescriptions are in capital letters would improve safety, but this could introduce a different type of error, that is more common. Calligraphers know from experience that attempting to use an unfamiliar upper-case style is harder and distracting. Concentrating on forming the letters takes attention away from the content and before you know it you’ve just written a perfectly formed but incorrect letter. There is no research to transfer knowledge from this craft to prescribing, but the danger is that by asking prescribers to focus on an unfamiliar style of writing diverts attention from getting the correct drug name. One of the commonest and most dangerous errors is simply prescribing the wrong drug. This is easy to do when two very different drugs have similar names, as in the case report. So common is this potentially serious error, that previously the RCGP Quality Unit in collaboration with ten other organisations, including universities, indemnity providers, and colleges, issued a pamphlet “In Safer Hands” and sent it to every GP in the country pointing out this danger. Despite the huge collaboration, of the eighteen drugs given as examples of high-risk similar names, three were misspelt. All capitals might improve legibility of a drug name, the receiving end of the communication, but at the cost of damaging the transmis...

    Show More
    Conflict of Interest:
    None declared.